Thunderstorm Wind, Franklin
- When
- June 10, 1:17 PM EST
- Where
- Franklin County, 1 mi S of Burnt Chimney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.083, -79.833
Scattered severe thunderstorms generated damaging winds which downed several trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Scattered severe thunderstorms generated damaging winds which downed several trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 10, 9:13 AM EST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1013 AM EDT THU JUN 10 2004 .DISCUSSION... NOT A LOT OF CHANGE TO CURRENT FORECAST THIS MORNING AS AREA REMAINS UNDER WEAK RIDGING TO THE S OF APCHG MID ATLC COLD FRONT. MOISTURE HOWEVER PLENTIFUL WITH MODIFIED RAOBS ALSO INDICATING DECENT INSTAB PENDING AMOUNT OF HEATING OUTSIDE MID DECK ESPCLY W EARLY ON. APPEARS BEST SCTD TSRA CHCS INITIALLY OVER THE NW PER CLOSER PROXIMITY TO WEAK S/W ENERGY SPILLING OVER AND DIFF HEATING...THEN E LATER WHERE WEAK LEE TROF MAY ALLOW MORE FOCUS. THIS SUPPORTED BY BOTH ETA/RUC WHICH HAVE SOME UVV AFTER 18Z WRN TIER AS MAIN ORGANIZED CONVECTION LIKELY STAYS N CLOSER TO THE FRONT. WEAK UNIDIRECTIONAL WIND FIELDS SUGGEST SHORT MULTICELLULAR TYPE HEAVY RAIN PRODUCERS IN ORDER...OTRW MOST OF THE PULSE WIND VARIETY AT THE ONSET GIVEN SUCH WARM TEMPS ALOFT. THUS PLAN TO CONT BEST HIGH CHC POPS NW WHILE TAPERING TO LOW CHC SE WHERE SUBSIDENCE MAY WIN OUT TIL LATE. 12Z THICKNESS SHOWING HIGH TEMPS ARND 90 SE AND GNRLY 78-85 W. THINK EARLY CLOUDS W TO LIMIT RISES SO WILL ONLY TWEAK UP IN SPOTS ESPCLY NW NC RIDGES WHERE ALRDY CLOSE TO HIGHS ATTM. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 525 AM EDT THU JUN 10 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111000- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 525 AM EDT THU JUN 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... SCATTERED THUNDERSTORMS THIS AFTERNOON MAY PRODUCE ISOLATED RAINFALL OF 1 TO 2 INCHES. THE GREATEST THREAT FOR THUNDERSTORMS WILL BE NORTH OF THE ROANOKE VALLEY FROM THE GREENBRIER VALLEY OF WEST VIRGINIA INTO THE SOUTHERN SHENANDOAH VALLEY OF VIRGINIA. SOME OF THE STORMS NORTH OF INTERSTATE 64 MAY BECOME SEVERE DURING THE LATE AFTERNOON AND EVENING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... THERE IS THE POTENTIAL FOR ORGANIZED THUNDERSTORM DEVELOPMENT FRIDAY AND SATURDAY AS A COLD FRONT APPROACHES THE CENTRAL APPALACHIANS FROM THE NORTH. THIS WILL RESULT IN AN INCREASED THREAT FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...AND AGAIN FRIDAY. 11
SPECIAL WEATHER STATEMENT...CORRECTED HEADER NATIONAL WEATHER SERVICE BLACKSBURG VA 1126 AM EDT THU JUN 10 2004 VAZ019-020-023-024-034-035-045>047-WVZ045-102130- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-GREENBRIER WV-ROCKBRIDGE VA- 1126 AM EDT THU JUN 10 2004 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...MAINLY NORTH OF INTERSTATE 64. THE PRIMARY THREAT IS DAMAGING THUNDERSTORM WINDS WITH ISOLATED LARGE HAIL POSSIBLE FROM THE STRONGEST STORMS. A COLD FRONT OVER THE UPPER OHIO VALLEY WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THESE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST INTO WEST VIRGINIA AND NORTHERN VIRGINIA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT...CORRECTED HEADER NATIONAL WEATHER SERVICE BLACKSBURG VA 1126 AM EDT THU JUN 10 2004 VAZ019-020-023-024-034-035-045>047-WVZ045-102130- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-GREENBRIER WV-ROCKBRIDGE VA- 1126 AM EDT THU JUN 10 2004 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...MAINLY NORTH OF INTERSTATE 64. THE PRIMARY THREAT IS DAMAGING THUNDERSTORM WINDS WITH ISOLATED LARGE HAIL POSSIBLE FROM THE STRONGEST STORMS. A COLD FRONT OVER THE UPPER OHIO VALLEY WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THESE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST INTO WEST VIRGINIA AND NORTHERN VIRGINIA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Roanoke radar (KFCX), 40 km away, was scanning. The volume nearest the first event began at 18:17 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406870, 5406871, 5406872.